Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

129 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Suggest treatment for painful erections

Answered by
Dr.
Dr. Het Ram Bishnoi

General & Family Physician

Practicing since :1978

Answered : 6271 Questions

default
Posted on Mon, 25 Aug 2014 in Men's Health
Question: Friday evening, I went to bed and woke up in the middle of the night with a painful erection (pain came from the base on the top). Throughout the night, the pain got worse and I could feel it in my perineal area from base of penis through just above my anus. I did not have intercourse that evening. I had been drinking fairly heavily without much water and do not have a spleen. During the day saturday, the pain gradually went away in my perineal area as I took anti-inflammatory and antibiotics. During the evening, however, I was still woken up multiple times by painful erections at the base. When looking at my erection, it has a very hard cord/vein at the top that is very tender and experiences significant pain when I push my penis lower. Today, when I woke, the perineal pain is significantly lower but there is still pain at the base of my penis. What could this be?
doctor
Answered by Dr. Het Ram Bishnoi 3 hours later
Brief Answer:
Painful erection & causes :

Detailed Answer:
Hello XXXX;
This type of condition is known as "PERSISTENT PRIAPISM".
The penis remains erect and is painful. Most often the erection is due to idiopathic thrombosis( due to hypercoagulase state ) occurring in the "prostatic venous plexus" ( as may be in your case as you mentioned that there is hard cord/ vein at the base of penis i.e. prostatic area ).
Less frequently it is associated with leukaemia or sickle cell anemia ( as in your case spleen was removed due to hemolytic anemia , so this may be the cause of such type of priapism).
Secondary malignant deposits in corpora cavernosa or in the pelvis , account in few cases.
Other less common reasons are spinal injury or disease .
Diagnosis can be confirmed by :A low spinal anesthetic will cause priapism of neurogenic origin to ABATE temporarily . A blood count is essential to exclude leukaemia.
Treatment :local applications are USELESS.
Anastomosis of the saphenous vein to one corpus cavernosum can be very effective if done within first 48 hours.
2nd treatment is anticoagulant therapy can be a trial for 14 days.
I mentioned in detail so that you can understand whole thing about your disease .
Antibiotics and anti inflammatory drugs provide temporary relief i.e symptomatic relief.Consult a primary care physician and after physical examination he will deal .
I have answered your question. Further any question I will reply in follow up.
Good luck.
Above answer was peer-reviewed by : Dr. Yogesh D
doctor
default
Follow up: Dr. Het Ram Bishnoi 1 hour later
Thanks for your response.

I want to clarify one thing about my erections during the evening that wake me up. They do not last long. I will wake up and urinate or just wait a few minutes and they subside naturally. They do not last for hours at a time. My understanding of priapism is that erections would last for a prolonged time (i.e. many hours)?
doctor
Answered by Dr. Het Ram Bishnoi 2 hours later
Brief Answer:
PRIAPISM

Detailed Answer:
Hello XXXX:
I mentioned persistent priapism if any thrombus impacted is complete. If it is partial
(thrombus ) PENIS may become flaccid ( that's why you get relief from erection).
You mentioned that Friday night erection was there , remained through out day ( on Saturday ) and in the evening penis become flaccid after urination ,but erection recurs with pain , the reason may be partial block or any other disease as mentioned in previous reply.Hope I clarify your query .
Good luck.
Above answer was peer-reviewed by : Dr. Bhagyalaxmi Nalaparaju
doctor
default
Follow up: Dr. Het Ram Bishnoi 10 hours later
Yes it does. Apologies for the confusion. As a general update. Last evening I was able to sleep better. There were fewer erections that were painful or did not go down by themselves. Only one required me to get out of bed and pee. There is still soreness at the base of the penis. So, a partial block may be the reason. I will seek further medical attention. Is it possible that it is prostatitis? Is there any other advice that you have?
doctor
Answered by Dr. Het Ram Bishnoi 8 hours later
Brief Answer:
Priapism , prostatitis ?

Detailed Answer:
Hello XXXX:
Prostatitis?
In prostatitis patient feels ill, shivers, may have a rigor, has aches all over body, expecially in the back, and may easily be diagnosed as having influenza.
Urine always contains threads in first glass.
Perineal heaviness, rectal irritation & pain on defecation can occur, sitting may be uncomfortable.
Rectal examination rule out prostatitis.
In my opinion in your case PROSTATITIS in not the cause of priapism.
Still I recommend you take sulphamethizole ( for acute prostatitis ) 100 mg 4 times daily for 10 days just for precaution . But bed rest for 10-14 days , AVOIDANCE of ALCOHOL 7 INTERCOURSE for 6 weeks is essential ( if prostatitis is cause of this priapism).
Hope this will be helpful for you.
Above answer was peer-reviewed by : Dr. Vinay Bhardwaj
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,  
Medical Topics ,  

Recent questions on  Spinal injury

doctor1 MD

I have a spinal injury and was prescribed oxycodone for pain relief 10/325 (2x daily) and physical therapy. I had to stop and switch to tramadol because i needed to study for a major exam. I took 50mg of tramadol at 8am this morning, but my back is starting to get painful. How long do I need to wait before I can take an oxycodone? I was told only not to take them together. My dr is unavailable right now, can you answer this question for me? Thanks

doctor1 MD

My mother is 84 years old and taking medicines for Parkinson (PD) for the last 12 years as detailed below. In the early days of disease, she had a fall resulting spinal injury and thus confined to bed and chair.Otherwise she is healthy. She had...

doctor1 MD

I’m still having problems woth balance when walking. Some muscular pain in my neck relieved by heat is this to be expected after my fall. MRI scheduled next week.

doctor1 MD

about 3 months ago I had an incedent I had to tackle a guy and it hurt my neck pain never really went away then about 2 weeks ago went ona boat trip and hit a wave that shocked my spine severly. felt lik a tazer shock. now my neck is popping with...

doctor1 MD

Hi, Im 21 and for the last few months have been suffering with eriectile dysfunction. I can only get a semi erection through constant stimulation and this lasts for seconds once stimulation stops. I originally thought it was due to a spinal injury suffered months ago, but after having physio to fix that problem have noticed no improvement, any ideas?

doctor1 MD

I was diagnosed with L5-S1 spine problem. I had an abortion on 1/6/10 & ever since then I have been getting sharp pains on the left side of the abdomen every day, some days more than others. But 2 days ago the pain was sharpen then ever before & it is constant. Before the abortion I had never experienced this type of pain before. I had never been pregnant before in my life, or had any abortions ever before the procedure. Is it possible that this spinal injury be the cause of my first trimester surgical abortion. I was five weeks at the time of the procedure.

doctor1 MD

My Name is Peter , I have Been taking Diltiazam for about 4 years following 2 abrupt episodes of runaway Heart beat I managed to get to hospital in time to see it run past 205 before control was gained . 2 episodes 6 months apart. I am an avid cyclist My BP PRE Episode 1 is a consistent 120 /70 it is still 110/70 CONSTANT I have my own Meter Checked by my physician as consistent. I was put on Diltiazam following the First I am On 600 mg Day of Theopholine for 35 years and Normally My heart rate resting would be 80 -86 BPM ON DIltiazam It is 68 BPM CONSTANT Thus it is Controlling the Natural effects of THeopholine. As an Avid Cyclist I find it hard to Climb hills I used to have a heart rate range of 140 to 175 for exercise without pains or Oxygen deprivation ( I am COPD) and able to cycle very spiritedly NOW ion Diltiazam I can Barely cycle over 20 KMH at a max 140 BPM. NO MATTER HOW HARD I TRY My HR is limited to 140 B PM and I cannot cycle Faster than that level allows me or climb the lowest grade of hill Walking is spinal injury limited to no more than 35 meters Then I have nerve impingement CYCLING IS SAFE and EVVECTIVE and the ONLY exercise I can do beyond the boundary of my WHeel chair. Diltiazam is limiting me from keeping healthy CAN I STOP TAKING DILTIAZAM It is more of a health deterrent than Health protector yes it works but negatively in my opinion. It did not Stop the second AF attack